Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2024, 6:30 PM CDT for Lane County, Ness County, Scott County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2024, 6:30 PM CDT (23:30 UTC)
- Expired
- Jul 6, 2024, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:55 PM CDT | HAIL 1 | Scott City, KS | |
| Jul 6, 6:55 PM CDT | HAIL 1 | Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 12:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| Jul 6, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
130 WUUS53 KDDC 062330 SVRDDC KSC101-135-171-070000- /O.NEW.KDDC.SV.W.0232.240706T2330Z-240707T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 630 PM CDT Sat Jul 6 2024 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southern Scott County in west central Kansas... Ness County in west central Kansas... Lane County in west central Kansas... * Until 700 PM CDT. * At 630 PM CDT, severe thunderstorms were located along a line extending from near Bazine to near Grigston, moving southeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Ness City, Bazine, Alamota, and Beeler around 635 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3827 9959 3826 10080 3859 10111 3862 9960 TIME...MOT...LOC 2330Z 314DEG 33KT 3849 9974 3843 10081 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:25 PM CDT, 1 hour 5 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
- Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
- After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 5:25 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 525 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas. - Numerous t-storms are forecast for tonight and possibly lingering into Sunday. - After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend. && .DISCUSSION... Issued at 212 PM CDT Sat Jul 6 2024 An upper level trough will continue to dig into the Plains through Tuesday as tropical storm Beryl moves from the Gulf of Mexico, through eastern Texas and dissolves into the Mississippi Valley. Meanwhile, an upper level high will build across the western United States and move into the Plains by the late part of next week. Weak disturbances will move through the central Plains tonight through the first part of next week increasing storm chances across western Kansas. The first disturbance will move through this evening. Thunderstorms are expected to form along a trough of low pressure this afternoon across northern Kansas and continue to build southward into the forecast area this evening. The atmosphere will be very unstable this afternoon with CAPE values over 2000 J/kg and 0-6 km shear over 30 knots. In addition, surface dewpoints will reach into the upper 50s to low 60s across western Kansas. This will increase probabilities of any storms that form to be severe. Storms should remain linear decreasing the chance of a tornado, but large hail and damaging winds will be the main concern. Scattered thunderstorms continue overnight but should remain below severe limits. Heavy rain will also be possible with some of these storms increasing risk of flooding if they train over the same area. HREF ensembles show up to a 40 percent chance of over an inch of rain across portions of the forecast area through tonight. Skies will become mostly cloudy tonight with lows dipping into the low to mid 60s. Scattered thunderstorms will continue tomorrow, mainly across our eastern zones. As of now these storms do not look to be severe but small hail and gusty winds can not be ruled out with the strongest storms. Otherwise expect mostly cloudy skies across western Kansas through a majority of the day. Highs Sunday only look to reach into the upper 70s to low 80s. The upper level trough axis will pass across Kansas Monday. There is still a small chance of showers and storms, especially across the southern tier of counties with the remainder of the area staying dry. Temperatures will continue to be cool for July, with 80s for highs. Dry conditions are expected Tuesday and wednesday as the axis of the upper level trough moves east of the area, although an isolated afternoon thunderstorm can not be ruled out. The remainder of the forecast looks dry as upper level ridging builds eastward. Highs will generally be in the 80s through the end of the work week then into the 90s this weekend. Lows will generally be in the 60s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 521 PM CDT Sat Jul 6 2024 Scattered thunderstorms will spread east-southeast across west central Kansas and portions of southwest Kansas into central Kansas this evening, likely affecting the vicinitiy of KHYS and possibly KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions are forecast through early Sunday. South-southeast winds around 10 to 20kt are expected to persist through early Sunday as an area of low pressure in southeast Colorado shifts southeast into the Texas Panhandle. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 436 AM CDT Sat Jul 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms will form across west central Kansas and along I-70 late this afternoon and early this evening through 10 pm. These storms could be severe with hail as large as 2" in diameter and wind gusts as high as 70 mph. These storms will congeal into a large cluster of storms late this evening and tonight, with small hail, strong winds to 55 mph and locally heavy rains the main issues after 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a good chance of thunderstorms late Wednesday and Wednesday night. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Jul 6, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jul 6, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 61 min |
| Jul 6, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 46 min |
| Jul 6, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 56 min |
| Jul 6, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Hodgeman, Pawnee, Rush, Scott | 60 min |
| Jul 6, 6:22 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 7 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.